Three year old was taking penicillin starting 2 weeks ago for acute tonsillitis. Mom brings him in with fever and this rash, which was only on his foot when she put him to bed last night. He has a fever, is irritable, and doesn’t want to walk or stand.
The above scenario and photos illustrate a classic case of serum sickness. It is called serum sickness because the physician who described the condition in 1905 noted it first in patients who had been given horse serum as a treatment for diphtheria and scarlet fever.
The term ‘serum sickness’ has become confusing. Strictly, the term should only apply to reactions of humans to the administration of nonhuman (animal) serum. However, it is commonly now used as a catch-all term to describe all conditions where rash, arthritis, and fever follow the administration of a drug.
The term ‘serum sickness-like reactions’ refers to reactions to drugs that are believed to occur by distinct mechanisms different from those of true serum sickness, despite their similar presentations.
Serum sickness-like reactions are more common in children than serum sickness
Risk factors include dose administered (the more given the higher the risk), and dosing schedule (intermittent riskier than continuous)
Type III, or immune-complex mediated, hypersensitivity reaction. Not fully understood.
- The delay in symptoms (1-2 weeks following 1st dose) is related to the amount of time (7-10 days) that it takes for our reactive immune system tobegin production of antigen-specific IgM
- As the video shows, there are both complement-dependent and complement-independent mechanisms by which the formation of immune complexes causes the symptoms of serum sickness
- Joints are classically affected because synovial endothelium is fenestrated and therefore allows immune complexes to pass through the endothelium into the joint cavity more easily
- Serum sickness resolves when the antibodies in circulation out number the antigens (aka the drug)
- If the patient is reexposed to the Rx, the lag time between first dose and symptom onset will be shorter than it was the first time because plasma cells that produce the specific Ab against the Rx are already in circulation
- If IgG or IgE are still in circulation following the primary presentation when the offending Rx is given again, anaphylaxis may result
- Agents to be on the lookout for:
ATG (rabbit antithymocyte globulin in transplant pts)
Snake bite antivenom
Monoclonal and chimeric antibodies (anti-TNF antibodies like infliximab)
Serum sickness-like reactions can be differentiated from serum sickness by:
1. Causative agent:
- Cefaclor (most common cause)
- Any beta-lactam antibiotic
- Antiseizure meds
- Infections (Strep and viruses like Hep B)
- Theories include direct toxic effects on cells by reactive metabolites of the drugs or drugs acting as haptens, an entity that can tag something as antigenic, against normal occurring serum proteins
Classic story is of a patient who started a new drug and then 1-3 weeks after the first dose develops rash, fever, and polyarthralgias. During the acute fever phase, which is when patients are likely to present, they may appear very sick.
For any child with acute onset of a severe urticarial rash, fever, and athralgias following the first dose of a new drug in 1-2 weeks, one should consider:
- Serum Sickness
- Serum sickness-like reaction
- Juvenile Idiopathic Arthritis (systemic onset)
- Henoch-Schonlein pupura
- Urticarial Vasculitis
- Urticaria multiforme
- Acute hemorrhagic edema of infancy
- DRESS syndrome
If your suspicion for a drug reaction – either serum sickness or serum sickness-like reaction – is high, lab tests are unnecessary. There is no need to confirm the diagnosis.
If labs are ordered expect elevated WBC, ESR, CRP, and proteinuria on UA.
Skin biopsy is also not necessary, and should not be performed. However, if performed, would show lymphocytic vasculitis with necrotic debris and invading perivascular neutrophils and eosinophils
- Stop offending agent
- Self-limited disease: will resolve within a few weeks of stopping the drug
- http://www.uptodate.com.proxy.uchicago.edu/contents/serum- sickness-and-serum-sickness-likereactions?source=search_result& search=serum+sickness+ children&selectedTitle=1~150
- 2. Mathur AN1, Mathes EF. Urticaria mimickers in children. Dermatol Ther. 2013 Nov-Dec;26(6):467-75. doi: 10.1111/dth.12103.